Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Sep 21, 2021, 1:51 PM MDT for 6 counties in Colorado. It took effect at Sep 22, 2021, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2021, 1:51 PM MDT (19:51 UTC)
- In effect from
- Sep 22, 2021, 12:00 AM MDT
- Expired
- Sep 22, 2021, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2555 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -162 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WWUS75 KGJT 211951 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 151 PM MDT Tue Sep 21 2021 COZ002-008-221200- /O.NEW.KGJT.FZ.W.0008.210922T0600Z-210922T1500Z/ Central Yampa River Basin-Central Colorado River Basin- Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, Glenwood Springs, and Carbondale 151 PM MDT Tue Sep 21 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected. * WHERE...Central Yampa River Basin and Central Colorado River Basin. * WHEN...From midnight tonight to 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
1 follow-up statement
577 WWUS75 KGJT 220906 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 306 AM MDT Wed Sep 22 2021 COZ002-008-221500- /O.CON.KGJT.FZ.W.0008.000000T0000Z-210922T1500Z/ Central Yampa River Basin-Central Colorado River Basin- Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, Glenwood Springs, and Carbondale 306 AM MDT Wed Sep 22 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...Central Yampa River Basin and Central Colorado River Basin. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Sep 21, 11:33 AM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 21, 11:33 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1133 AM MDT Tue Sep 21 2021 .UPDATE... Issued at 901 AM MDT Tue Sep 21 2021 Temperatures have rebounded above freezing after sunrise, allowing the freeze warnings in the upper Colorado and Yampa River Valleys to expire. && .SHORT TERM...(Today through Wednesday) Issued at 318 AM MDT Tue Sep 21 2021 Subsidence and drying in the wake of the mid-level trough which moved across the area Monday has brought clear skies to much of the region. However, there were a couple of areas of lingering cloud cover over the Flat Tops, Gore, and portions of the Elk Mountains as of 09Z, though IR imagery indicated steady erosion of the cloud deck. At the current rate of dissipation, expect there will be few clouds remaining by sunrise. Dry northwest flow will continue over the area today which, in the absence of clouds, should bring modest warming to the cold airmass which swept into the area early this week. However, afternoon highs are still expected to remain below normal with readings some 3 to 8 degrees cooler than seasonal norms. Models and MOS guidance suggested strong radiational cooling again tonight as skies stay mostly clear in dry northwest flow. Consequently, expect freezing temperatures for lower elevations of northwest Colorado again tonight, while the upper Colorado River basin seemed less certain to cool below 32 F. The aforementioned areas are currently under a Freeze Warning this morning and may experience a killing freeze ending the growing season there. Therefore, will not issue a Freeze Warning for the "Tonight" period with this package as it may be moot by 9 AM MDT this morning. Day shift will have to make the call once the morning lows are established. Despite starting the day off cold on Wednesday, continued sunshine and a ridge building over the forecast area are expected to drive highs to near normal levels by the end of the day. .LONG TERM...(Wednesday through Monday) Issued at 318 AM MDT Tue Sep 21 2021 Wednesday morning will start off rather chilly as clear skies and a lingering cool air mass allows for efficient radiational cooling with near to below freezing temperatures across the northwest Colorado high valleys. Temperatures will rebound nicely and take a turn upwards towards near to slightly above normal highs by Wednesday afternoon as high pressure ridge slides overhead, leaving the CWA under more of a westerly flow. This ridge of high pressure will amplify over the area by Thursday as a low drops down from the Pacific Northwest into the Great Basin and becomes cut off over SoCal by the end of the week. This will lead to temperatures rising back towards above normal levels by 5 or so degrees late this week into the coming weekend. Models are not in great agreement on how to handle this cut off low as the ECMWF wants to bring this low back up through the Four Corners late Sunday into early next week, bringing potential for some precipitation, while the GFS keeps it a bit further west with the ridge holding. Ensembles indicate the ridge of high pressure staying predominant with the aforementioned cut off low becoming absorbed in the flow and fizzling out, not being much of a player. Leaned more towards the ensemble solutions with a warmer and drier forecast through the weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1129 AM MDT Tue Sep 21 2021 VFR conditions will prevail for the next 24 hours under mainly clear skies. Other than occasional wind gusts to 20kt at the typically breezier terminals this afternoon, winds will generally be light and terrain driven through 18Z on Wednesday. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && UPDATE...SS SHORT TERM...NL LONG TERM...MDA AVIATION...MDM
Hazardous weather outlook, Sep 21, 2:35 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 235 AM MDT Tue Sep 21 2021 COZ001>014-017>023-UTZ022>025-027>029-220845- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 235 AM MDT Tue Sep 21 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Freezing temperatures in the mid and upper Yampa River Basin and the upper Colorado River Basin are expected to continue through 0900. A season ending hard freeze is likely for those areas again tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms are possible Monday afternoon and evening, otherwise quiet weather is expected for the remainder of the week and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Freeze Warnings in Colorado, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.